Open Access

Superior sagittal sinus thrombosis as unusual cause of headache: case report

  • Enrico Tessitore,
  • Claudio Schonauer,
  • Francesco Fera and
  • Alessandro Tessitore
The Journal of Headache and PainOfficial Journal of the Italian Society for the Study of Headaches2:10020097.10194

DOI: 10.1007/s101940170035

Abstract

Headache is the most frequent symptom in patients with cerebral venous thrombosis. However, patients presenting with headache due to cerebral venous thrombosis are uncommon. The association between oral contraceptives and cerebral venous thrombosis is well known. We report the case of a young woman who was admitted to our department for sudden onset of headache. She had been taking oral contraceptives for 6 months. Early pharmacological approach with analgesics failed to elleviate symptoms. Magnetic resonance imaging (MRI) showed thrombosis of the posterior and middle thirds of the superior sagittal sinus (SSS). Because the patient was oligosymptomatic, medical treatment with high-dose heparin was started. A clinical follow-up showed headache regression after 2 weeks of therapy. Subsequent MRI showed partial recanalization of the SSS. The patient continued oral anticoagulants for 3 months. Eighteen months after discharge, the patient was symptom-free. We conclude that new, persistent or atypical headaches in patients taking oral contraceptives should be carefully evaluated for cerebral venous thrombosis.

Key words Cerebral venous thrombosis Headache Oral contraceptives Heparin